Rip Current, St. Johns
- When
- July 3, 10:42 PM EST
- Where
- St. Johns forecast zone
- Reported by
- Fire Department/Rescue
St Johns County Lifeguards reported 11 rip current rescues that day.
S. Arther offshore of the Florida Atlantic coast.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
An elevated rip current existed due to long period swells from T.S. Arther offshore of the Florida Atlantic coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 3, 8:41 PM EST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 941 PM EDT THU JUL 3 2014 .UPDATE... TEMPERATURES SURGED INTO THE MID 90S THIS AFTERNOON AND FINALLY BROKE THROUGH THE LOW LEVEL INVERSION WITH SCTD TO NUMEROUS STORMS DEVELOPING. MOISTURE SURGED NORTH OVER THE FL PENINSULA WITH PRECIPITABLE WATER (PWAT) INCREASING OVER 2 INCHES ACROSS NORTH- CENTRAL FL AND OUR SOUTHERN-MOST GA ZONES. WET MICROBURSTS AND INTENSE LIGHTNING WERE TYPICAL OF SUMMERTIME STORMS. AS HURRICANE ARTHUR PULLS AWAY FROM OUR AREA...NW FLOW WILL PUSH DRIER AIR INTO SE GA. ALREADY THE SATELLITE BLENDED PWATS ARE DOWN TO 1.6 INCHES FROM DOUGLAS TO HAZLEHURST GA AND ONLY ISOLATED CONVECTION IS POPPING IN SE GA THIS EVENING AS VARIOUS OUTFLOW BOUNDARIES COLLIDE. WHILE STORMS ARE GENERALLY FADING OVER NE FL...DEEPER MOISTURE IS ALLOWING WIDESPREAD RAIN TO LINGER FOR HOURS. FROM GAINESVILLE TO PALATKA AND OCALA. LIGHT RAIN WILL LIKELY CONTINUE PAST MIDNIGHT IN SOME AREAS. DRIER AIR OVER OUR NORTHERN ZONES WILL KEEP MOST OF SE GA AND THE SUWANNEE RIVER VALLEY RAIN-FREE ON INDEPENDENCE DAY...WHILE DEEPER MOISTURE REMAINS OVER THE SE PORTION AND SCATTERED DIURNAL T'STORMS ARE EXPECTED. && .AVIATION... SUB-VFR CONDITIONS WILL CONTINUE AT GNV THROUGH AROUND 02Z AS HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS IMPACT THE TERMINAL. VFR CONDITIONS WILL PREVAIL THROUGH AT LEAST 09Z ELSEWHERE. IFR CIGS AROUND 500 FT ARE POSSIBLE AT THE NORTHEAST FL TERMINALS BETWEEN 09Z-13Z...BUT CONFIDENCE WAS TOO LOW TO INCLUDE IN THE EVENING TAF ISSUANCE. EXPECT THUNDERSTORM COVERAGE TO BLOSSOM OVER NORTH CENTRAL FL AFTER 18Z THURS...AND WE INCLUDED A PROB3O GROUP AT GNV DUE TO HIGH CONFIDENCE OF A PERIOD OF SUB-VFR CONDITIONS. WE HAVE LOWER CONFIDENCE OF IMPACTS AT THE DUVAL COUNTY TERMINALS...AND THUS USED VCTS BEGINNING AT 19Z. && .MARINE... SCA HAS BEEN REPLACED WITH A SMALL CRAFT EXERCISE CAUTION HEADLINE FOR OFFSHORE WATERS. WINDS/SEAS WILL BE HIGHER NEAR THUNDERSTORMS WHICH IS WHY GRAYS REEF HAD A SUDDEN INCREASE IN WINDS OVER PAST COUPLE HOURS. EVENING UPDATE WILL HAVE NO CHANGES FROM THE 5 PM UPDATE. RIP CURRENTS: RISK WILL REMAIN ELEVATED THROUGH THE HOLIDAY WEEKEND...BUT HAVE ALLOWED THE HIGH RISK STATEMENT TO EXPIRE. && .PRELIMINARY POINT TEMPS/POPS... AMG 71 95 70 94 / 20 0 10 20 SSI 76 91 75 87 / 30 10 20 20 JAX 75 96 74 93 / 20 20 30 30 SGJ 76 91 75 88 / 20 30 40 30 GNV 74 94 71 92 / 60 30 30 40 OCF 74 93 71 91 / 40 40 30 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && TRABERT/NELSON/MCALLISTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 319 AM EDT THU JUL 3 2014 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-040818- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 319 AM EDT THU JUL 3 2014 ...HIGH RISK OF RIP CURRENTS... ...SMALL CRAFT ADVISORY THIS MORNING FOR THE ADJACENT ATLANTIC WATERS... ...HEAT INDICES 100 TO 105 DEGREES TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... OUTER RAIN BANDS FROM ARTHUR WILL SKIRT THE COAST THIS MORNING. BRIEF PERIODS OF HEAVY RAIN AND GUSTY WINDS ARE LIKELY WITH THE SQUALLS. SWELLS FROM ARTHUR WILL CONTINUE A HIGH RISK OF RIP CURRENTS ALONG THE COAST TODAY. SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED INLAND...WITH GUSTY WINDS POSSIBLE. DANGEROUS HEAT INDICES WILL RISE TO NEAR 105 DEGREES THIS AFTERNOON .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... AN ELEVATED RIP CURRENT RISK IS EXPECTED FRIDAY THROUGH THE HOLIDAY WEEKEND. MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS THE INLAND AREAS FRIDAY THROUGH WEDNESDAY. AN ELEVATED RIP CURRENT IS EXPECTED THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
656 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 1 S ELKTON 29.77N 81.43W
07/03/2014 ST. JOHNS FL NWS STORM SURVEY
NATIONAL WEATHER SERVICE JACKSONVILLE METEOROLOGIST IN
CHARGE CONDUCTED A STORM DAMAGE SURVEY AND DETERMINED
THAT THIS EVENT WAS A MICROBURST...PRODUCING STRAIGHT
LINE WINDS ESTIMATED AT 70-80 MPH. DAMAGE INCLUDED TWO
BARNS PARTIALLY COLLAPSED...ONE TREE DOWNED...AND BENT
POWER LINES. DAMAGE WAS NOT NOTED UPSTREAM NOR DOWNSTREAM
OF LOCATION. DAMAGE OCCURRED ALONG COUNTY ROAD 305 SOUTH
OF STATE ROAD 207.
&&
NELSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
816 PM EDT THU JUL 3 2014
GAZ150-040100-
WARE-
816 PM EDT THU JUL 3 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WARE COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 900 PM EDT...
AT 816 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHEAST OF MILLWOOD...MOVING
EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND MILLWOOD...MANOR...WARESBORO...NEEDHAM...EMERSON PARK...BOGGY
BAY AND WAYCROSS THROUGH 900 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.
LAT...LON 3129 8267 3127 8263 3129 8263 3121 8228
3101 8236 3108 8262 3109 8262 3120 8267
3123 8270 3128 8270
TIME...MOT...LOC 0016Z 290DEG 16KT 3118 8258
NELSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
844 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG PALATKA 29.65N 81.66W
07/03/2014 PUTNAM FL LAW ENFORCEMENT
TREE WAS REPORTED DOWN ON MELLON ROAD. TIME IS ESTIMATED
BASED ON RADAR.
0400 PM TSTM WND DMG 2 E SATSUMA 29.55N 81.62W
07/03/2014 PUTNAM FL LAW ENFORCEMENT
TREE REPORTED DOWN ON OKLAHOMA AVENUE. TIME IS BASED ON
RADAR.
&&
MTRABERTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1033 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG JASPER 30.52N 82.96W
07/03/2014 HAMILTON FL EMERGENCY MNGR
HAMILTON COUNTY EMERGENCY MANAGEMENT REPORTS NUMEROUS
TREES DOWNED THROUGHOUT THE COUNTY. TWO HOMES WERE
IMPACTED BY FALLEN TREES. TIME OF DAMAGE BASED ON RADAR
DATA.
&&
NELSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1039 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 5 NW COUNTRY CLUB ESTAT 31.27N 81.51W
07/03/2014 GLYNN GA TRAINED SPOTTER
TRAINED SPOTTER REPORTS TREES AND POWERLINES DOWNED IN
THE VICINITY OF TOUCHSTONE DRIVE JUST WEST OF INTERSTATE
95.
&&
NELSONPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1050 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 4 SW JENNINGS 30.56N 83.15W
07/03/2014 HAMILTON FL 911 CALL CENTER
TREES DOWN ON HOUSE ON NW 49TH AVE. TREES ALSO DOWN
NEARBY ON CR152 AT NW 27TH BLVD.
0320 PM TSTM WND DMG 1 S ELKTON 29.77N 81.43W
07/03/2014 ST. JOHNS FL NWS STORM SURVEY
NATIONAL WEATHER SERVICE JACKSONVILLE METEOROLOGIST IN
CHARGE CONDUCTED A STORM DAMAGE SURVEY AND DETERMINED
THAT THIS EVENT WAS A MICROBURST...PRODUCING STRAIGHT
LINE WINDS ESTIMATED AT 70-80 MPH. DAMAGE INCLUDED TWO
BARNS PARTIALLY COLLAPSED...ONE TREE DOWNED...AND BENT
POWER LINES. DAMAGE WAS NOT NOTED UPSTREAM NOR DOWNSTREAM
OF LOCATION. DAMAGE OCCURRED ALONG COUNTY ROAD 305 SOUTH
OF STATE ROAD 207.
0320 PM TSTM WND DMG JASPER 30.52N 82.96W
07/03/2014 HAMILTON FL EMERGENCY MNGR
HAMILTON COUNTY EMERGENCY MANAGEMENT REPORTS NUMEROUS
TREES DOWNED THROUGHOUT THE COUNTY. TWO HOMES WERE
IMPACTED BY FALLEN TREES. TIME OF DAMAGE BASED ON RADAR
DATA.
0355 PM TSTM WND GST PALATKA 29.65N 81.66W
07/03/2014 M51.00 MPH PUTNAM FL AWOS
PALATKA AIRPORT AWOS REPORTED A 44 KNOT OR 51 MPH WIND
GUST AT 355 PM EDT.
0400 PM TSTM WND DMG PALATKA 29.65N 81.66W
07/03/2014 PUTNAM FL LAW ENFORCEMENT
TREE WAS REPORTED DOWN ON MELLON ROAD. TIME IS ESTIMATED
BASED ON RADAR.
0400 PM TSTM WND DMG 2 E SATSUMA 29.55N 81.62W
07/03/2014 PUTNAM FL LAW ENFORCEMENT
TREE REPORTED DOWN ON OKLAHOMA AVENUE. TIME IS BASED ON
RADAR.
0455 PM TSTM WND GST FERNANDINA BEACH 30.66N 81.45W
07/03/2014 M44.00 MPH NASSAU FL AWOS
FERNANDINA BEACH AWOS REPORTED A WIND GUST OF 44 MPH AT
455 PM EDT.
0510 PM TSTM WND DMG 4 SSE HILLIARD 30.64N 81.90W
07/03/2014 NASSAU FL EMERGENCY MNGR
CLUSTER OF TREES DOWN.
0520 PM NON-TSTM WND DMG 5 W FERNANDINA BEACH 30.65N 81.53W
07/03/2014 NASSAU FL EMERGENCY MNGR
TREES DOWN ON ROADWAY. TREES AND POWERLINES ALSO REPORTED
DOWN ON AMELIA ISLAND - BUT ONLY MINOR DAMAGE. NO
SPECIFIED LOCATION.
0530 PM HEAVY RAIN 4 SSE SANTOS 29.05N 82.05W
07/03/2014 E0.00 INCH MARION FL AMATEUR RADIO
BELLEVIEW.REPORT OF 4 INCHES OF RAIN BETWEEN 330 AND 530
PM.BACKYARD FLOODED.
0530 PM TSTM WND DMG 5 NW COUNTRY CLUB ESTAT 31.27N 81.51W
07/03/2014 GLYNN GA TRAINED SPOTTER
TRAINED SPOTTER REPORTS TREES AND POWERLINES DOWNED IN
THE VICINITY OF TOUCHSTONE DRIVE JUST WEST OF INTERSTATE
95.
0555 PM TSTM WND DMG 2 NNW JENNINGS 30.63N 83.13W
07/03/2014 ECHOLS GA EMERGENCY MNGR
TREE BLOWN ONTO US HWY 41 BLOCKING SOUTHBOUND LANE.
ECHOLS COUNTY GA JUST NORTH OF FLORIDA STATE LINE.
&&
NELSON1 rip current. Local standard time, as filed.
St Johns County Lifeguards reported 11 rip current rescues that day.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532504.